Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 24, NWS Wilmington, NC

June 19, 2005Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 19, 2005, 9:00 PM EDT for Florence County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2005, 9:00 PM EDT (01:00 UTC)
Expired
Jun 19, 2005, 9:45 PM EDT
In force
45 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Florence County, SC

The radar

The Wilmington radar (KLTX), 102 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:05 PM EDTHAIL 0.25Johnsonville, SCHAIL DAMAGED TOBACCO CROPS IN THE JOHNSONVILLE AREA. HAIL SIZE UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 200100
SVRILM
SCC041-200145-
/O.NEW.KILM.SV.W.0024.050620T0100Z-050620T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
900 PM EDT SUN JUN 19 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 945 PM EDT

* AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PAMPLICO...OR 15 MILES SOUTHWEST OF
  MARION...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PAMPLICO AROUND 905 PM...
   JOHNSONVILLE AROUND 910 PM...

LAT...LON 3409 7957 3403 7952 3399 7952 3396 7949
      3395 7950 3393 7949 3389 7942 3384 7938
      3380 7947 3383 7971 3397 7973

$$

RJD
1 follow-up statement
000 
WWUS52 KILM 200144
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
945 PM EDT SUN JUN 19 2005

SCC041-200152-
/O.EXP.KILM.SV.W.0024.000000T0000Z-050620T0145Z/
FLORENCE SC-
945 PM EDT SUN JUN 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR FLORENCE COUNTY EXPIRED AT 
945 PM EDT...

AT 945 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND WAS 
NO LONGER SEVERE. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

THUNDERSTORMS WILL PERSIST ACROSS FLORENCE COUNTY THROUGH 1100 PM. 
THE PRIMARY THREAT WITH THESE STORMS WILL BE HEAVY RAIN WITH HOURLY 
RAINFALL RATES OF 2 INCHES OR MORE. HOWEVER...ANY OF THESE 
THUNDERSTORMS COULD QUICKLY STRENGTHEN TO PRODUCE HAIL UP TO THE 
SIZE OF PENNYS.

LAT...LON 3409 7957 3403 7952 3399 7952 3396 7949
      3395 7950 3393 7949 3389 7942 3384 7938
      3380 7947 3383 7971 3397 7973

$$

RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:50 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 19, 3:50 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT SUN JUN 19 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
UPPER LOW GENERATING CONVECTION VIRTUALLY ALL AROUND US WILL REMAIN
OVER THE AREA INTO TUESDAY...KEEPING A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD.  IF IT WERE NOT FOR THE NORTHEAST
FLOW...WE WOULD LIKELY SEE MORE CONVECTION BUT RELATIVELY COOL
TEMPERATURES AND LOW DEWPOINTS SHOULD LIMIT COVERAGE SOMEWHAT THE
NEXT TWO DAYS OR SO.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
COULD SEE A FEW SHOWERS AND THUNDERSTORMS IN ADVANCE OF A COLD FRONT
WEDNESDAY AFTERNOON AND EVENING WITH MORE SHOWERS AND STORMS
POSSIBLE FRIDAY AS RETURN FLOW SETS UP.  ANOTHER FRONT WILL AFFECT
THE AREA SUNDAY WITH A FEW SHOWERS AND STORMS.  FOR THE MOST
PART...EXPECT QUIET WEATHER IN THE LONG TERM PERIOD.  EVEN ON DAYS
WHEN IT RAINS...MOST AREAS SHOULD REMAIN DRY.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE FORECAST. ONLY CONCERN IS THE
MODELS ARE BRINGING IN A IFR CEILING AROUND SUNRISE AT THE COASTAL
TAFS. CONFIDENCE IS NOT HIGH ON THIS CEILING SO WILL ONLY INCLUDE A
SCT LAYER AT THIS TIME AND WILL LET LATER TAFS ISSUANCES HONE IN ON
THIS FEATURE.

&&

.MARINE...
THE RATHER STRONG ONSHORE FLOW...THE RESULT OF A TIGHT SURFACE
PRESSURE IN PLACE OVER THE WATERS...HAS CAUSED SEAS TO BUILD
SIGNIFICANTLY ACROSS THE WATERS...ESPECIALLY OUT TOWARD 20 NM
OFFSHORE. THE U.S. COAST GUARD IN GEORGETOWN RELAYED A REPORT OF 4-5
FT SEAS 20 NM OFFSHORE OF MURRELLS INLET...AND WRIGHTSVILLE BEACH
LIFEGUARDS REPORTED 4.5 FT SEAS AT THE OUTER BAR AND 3.5 FT BREAKING
WAVES. THEREFORE...WILL RAISE A SMALL CRAFT ADVISORY FOR HAZARDOUS
SEAS FOR OUR NORTH CAROLINA COASTAL WATERS...MAINLY OUT TOWARD
FRYING PAN SHOALS...AND HEADLINE SMALL CRAFT SHOULD EXERCISE CAUTION
FOR OUR SOUTH CAROLINA WATERS.

THE STRONG NORTHEAST/ONSHORE FLOW WILL PERSIST INTO MONDAY EVENING
AS WAVES OF LOW PRESSURE CONTINUE TO TRACK ALONG THE STALLED FRONTAL
BOUNDARY WELL OFFSHORE AND HIGH PRESSURE BUILDS ACROSS THE INLAND
CAROLINAS. ALTHOUGH WINDS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA...SEAS WILL NOT SUBSIDE ANY SO WILL KEEP THE SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS IN PLACE INTO MONDAY EVENING. WINDS WILL
BECOME MORE NORTHERLY MONDAY NIGHT...THEN VEER OFFSHORE EARLY
TUESDAY. THIS WILL ALLOW SEAS TO SUBSIDE. A SOUTHWEST FLOW WILL
DEVELOP TUESDAY...AND STRENGTHEN INTO WEDNESDAY AS A FRONT DROPS
TOWARD THE AREA FROM THE NORTHWEST. THE GFS HAS BEEN TRYING TO
DEVELOP A TROPICAL SYSTEM AND HAVE IT AFFECT THE SOUTHEAST STATES
DURING THE MIDDLE OF THE WEEK...BUT HPC AND THE NATIONAL HURRICANE
CENTER BOTH AGREE THAT CONDITIONS ARE UNFAVORABLE FOR DEVELOPMENT.

RIP CURRENTS...
BASED ON REPORTS FROM WRIGHTSVILLE BEACH LIFEGUARDS OF STRONG RIP
CURRENTS AND MANY RESCUES ATTRIBUTED TO THEM...WE INCREASED THE RIP
CURRENT RISK TO HIGH FOR THE EAST FACING BEACHES FROM SURF CITY TO
BALD HEAD ISLAND EARLIER THIS AFTERNOON. CONDITIONS WERE ALSO
DETERIORATING SOME AT THE HORRY COUNTY BEACHES ACCORDING TO HORRY
COUNTY BEACH SERVICES...BUT NOT TO THE EXTENT REPORTED AT
WRIGHTSVILLE BEACH.

THE RIP CURRENTS AND INCREASED SURF ARE A RESULT OF THE PERSISTENT
AND STRONG ONSHORE FLOW. WITH HIGH TIDE APPROACHING AROUND OR JUST
AFTER 6 PM...EXPECT THE RIP CURRENTS TO DIMINISH SOME.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ250-252 UNTIL 10 PM MONDAY.
&&

SHORT/LONG TERM...31
AVIATION...07
MARINE...JAQ
Hazardous weather outlook, Jun 19, 8:30 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
830 PM EDT SUN JUN 19 2005

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-201515-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
830 PM EDT SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE EAST FACING BEACHES
FROM SURF CITY TO BALD HEAD ISLAND ON MONDAY. OTHERWISE...NO
HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

03

In the hours before

Special weather statement, Jun 19, 7:49 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
749 PM EDT SUN JUN 19 2005

NCZ087-SCZ017-023-024-032-033-200100-
DARLINGTON-DILLON-FLORENCE-MARION-MARLBORO-ROBESON-
749 PM EDT SUN JUN 19 2005

VERY HEAVY RAIN ASSOCIATED WITH PERSISTENT PULSING THUNDERSTORMS
WILL AFFECT THE AREA THROUGH 900 PM.  THERE WILL BE PONDING OF WATER
ON ROADWAYS IN AND NEAR THE STRONGEST THUNDERSTORMS.  HOURLY RAINFALL
RATES HAVE EXCEEDED THREE INCHES IN SOME AREAS.  SMALL HAIL...STRONG
GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING MAY ACCOMPANY
THESE STORMS.

49
Special weather statement, Jun 19, 7:53 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
753 PM EDT SUN JUN 19 2005

NCZ096-SCZ034-200100-
BLADEN-HORRY-
753 PM EDT SUN JUN 19 2005

SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THROUGH 900 PM.
HOURLY RAINFALL RATES WILL RANGE FROM A TENTH OF AN INCH TO A
QUARTER OF AN INCH.

49
Special weather statement, Jun 19, 8:56 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
856 PM EDT SUN JUN 19 2005

NCZ087-096-099-SCZ017-023-024-032>034-039-200230-
BLADEN-COLUMBUS-DARLINGTON-DILLON-FLORENCE-HORRY-MARION-MARLBORO-
ROBESON-WILLIAMSBURG-
856 PM EDT SUN JUN 19 2005

VERY HEAVY RAIN ASSOCIATED WITH PERSISTENT PULSING THUNDERSTORMS
WILL AFFECT THE AREA THROUGH 1030 PM.  THERE WILL BE PONDING OF WATER
ON ROADWAYS IN AND NEAR THE STRONGEST THUNDERSTORMS.  HOURLY RAINFALL
RATES HAVE EXCEEDED THREE INCHES IN SOME AREAS.  HAIL...STRONG
GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING MAY ACCOMPANY
THESE STORMS.

49

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:51 PM EDTSevere Thunderstorm WarningILMMarion44 min
Jun 19, 8:55 PM EDTSevere Thunderstorm WarningILMWilliamsburg50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.